Nebraska, 2024

Tornadoes and Hail in Nebraska, May 3, 2024

May 3, 2024 · NWS GID · 39 events in 16 counties and zones

Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
$2.0 million
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT. By this time, activity had organized into a NE to SW line, though some supercells remained embedded within the broader line. Of particular note and intensity was the portion of the line between Elwood and Holdrege in which a supercell evolved into a bowing line segment. During this transition, the primary threat changed from large hail (locally up to around golf ball size) to damaging straight line winds and brief tornadoes. The most notable and damaging tornadoes occurred near Atlanta and Holdrege. In fact, the town of Holdrege was quite fortunate in that two separate tornadoes touched down, one on the north side of town and one of the east side. Damage in town was relatively minimal (downed trees, power lines, small outbuildings), with the most costly and prevalent issue likely being the wind-driven hail. However, several homes and farmsteads just outside of town received more significant building damage up to EF-1 intensity. A single home was damaged just W of Atlanta in the first brief tornado of the event. Another two tornadoes were surveyed later in the event, but these were weak (EF-0), for an event total of 5 tornadoes. East of Hwy 183, the primary severe threat was damaging straight line winds in the 60-70 MPH range between 10PM and midnight. Severe wind gusts were reported in all three of the Tri-Cities. Activity largely shifted east into eastern Nebraska by around midnight.

Finally, it's worth noting that heavy rain caused brief issues with the I-80 eastbound ramps near Elm Creek. No other instances or impacts of flash flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 3, 5:38 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
  • After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
  • Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 5:38 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms currently ongoing over western NE will push its
  way east through the area this evening/tonight. There will be
  the potential for some storms to be strong/severe, with
  damaging wind gusts and large hail the primary concern. The
  main time from of severe weather looks to be 8PM-2AM.

- After an overall dry weekend, another potent system will bring
  increasing chances for thunderstorms to the area Monday-Monday
  night. During the mid-late afternoon and evening hours, there
  will be the potential for severe storms...large hail, damaging
  wind gusts and isolated tornadoes will all be possible.

- Spotty, low chances (20 percent) for precipitation continue in
  the forecast for Tuesday and on, but confidence in any of
  those chances is low at this point.

&&

.DISCUSSION...
Issued at 422 PM CDT Fri May 3 2024

Currently through tonight...

Outside of some scattered showers/weak storms which pushed
through northern portions of the forecast area this morning,
its been a dry day. Aloft, upper air and satellite data show
west-southwesterly flow in place across the Central Plains,
sitting east of shortwave trough which is making its way through
the Northern/Central Rockies. It was a cloudier start to the
day, but sky cover has gradually diminished with time, with
skies currently mostly sunny to partly cloudy. At the surface,
thanks to a tightening pressure gradient ahead of deepening low
pressure over eastern CO and northward extending cold front,
southeasterly winds have been gusty this afternoon, with gusts
of 25-35 MPH common. Forecast highs looking to work out fairly
well, with 3PM obs showing low-mid 70s in place for most
locations.

Looking out to our west, as that upper level disturbance has
been pushing east, storms have fired along that accompanying
surface boundary. While not expecting much going on here over
the next few hours, as we get into the evening/overnight hours,
the evolution of that activity becomes more of a concern.
Activity is expected to expand in coverage along that
front...and slowed down the onset of PoPs just a touch from
previous forecast, moving into far western portions at 00Z. As
far as timing goes through the overnight hours, there is pretty
good agreement among models showing the main line being at least
halfway through the forecast area by midnight, over far east-
southeastern areas by around 09Z, and exiting the forecast area
by 12Z Saturday. A LLJ increasing to around 40kts will help
sustain activity, and while those gusty SSE winds are trying to
bring more lower level moisture into the area, all but far
southern portions of the area still have dewpoints in the
30s/40s. Models show the potential for modest instability/MUCAPE
of around 1000-1500 j/kg, mainly focused over the southern half
of the forecast area...with at least 40kts of deeper layer
shear to work with. Portions of the forecast area along/south of
I-80 are included in the SPC Day 1 outlook...where damaging
wind gusts/large hail are the primary hazards. The main severe
threat looks to be in that 8PM-2AM time frame. Gusty northwest
winds will build into the area behind this front, with the
potential for gusts around 30 MPH continuing through the early
morning hours.

This weekend...

At this point, thinking is that for most areas, the weekend will
be dry. Models showing some upper level shortwave ridging
sliding through the region, set up between tonight's system
departing to the east and the next sizable low pressure system
moving onto the central/northern West Coast Saturday
evening/night. The main question with precipitation chances
comes on Sunday across southern portions of the forecast
area...all depending on the track of a shortwave disturbance
mainly affecting the Southern Plains. Most models keep any QPF
associated with system south of our area, a few try to creep
enough moisture north to potentially affect our KS
counties...but chances remain low (20 percent).

The gusty winds associated with tonight's frontal passage remain
to start off the day on Saturday, but as surface high pressure
builds in, winds taper off and turn more eastern (mainly during
the afternoon hours. Expecting mostly sunny skies, with highs
in the mid 60s. Saturday night into Sunday, that surface high
slides off to the east, while low pressure starts to deepen over
the Rockies/High Plains...bringing a switch in winds to the
southeast, with western areas having the best chances for
gustier conditions. More clouds start working their way back in,
and afternoon highs are mid-upper 60s.

Monday...

Monday has the potential to be an interesting day across the
forecast area, bringing the next best chance for strong/severe
storms, but there are some uncertainties with the finer details.
The upper level system moving onto the West Coast Saturday
night continues to push east through the second half of the
weekend, ending up roughly over the Central Rockies/Four Corner
region by 12Z (models vary with whether the nature of the system
is a organized low or more open). Through the day energy from
this system swings northeast through the heart of the Central
Plains, with some uncertainty with the exact speed...but its
looking more typical for this time of year with things picking
up mid-late afternoon. One of the bigger questions lies with the
progress of the surface dry line...is it barely into western
portions of the CWA when storms fire or is it closer to/east of
Highway 281. Ahead of the dry line/deepening surface low,
southerly winds increase (sustained speeds of 25-30 MPH
expected, gusts over 40 MPH), helping draw up better lower level
moisture...with models showing the potential for instability
values near/over 2000 j/kg in spots (some question with just how
high dewpoints can get this far north). Models continue to show
no shortage of deeper layer shear, with values of at least
40kts...lower level shear isn't bad either. All modes of severe
weather are a concern, especially with any supercells that can
remain more discrete longer (activity should eventually turn
more linear in nature). The further west things get rolling, the
more of the forecast area that could be impacted. Still some
details to iron out, but it's a period to keep an eye on.

Tuesday and on...

For Tuesday through Friday, overall the forecast is dry, but
there are a few spotty low chances (20 percent) for
precipitation. Models show in the wake of this trough swinging
through on Monday, low pressure expands over over the Northern
Rockies/Dakotas region Tue/Wed...with lower confidence in just
how things evolve for Thu/Fri. Can't rule out periodic shortwave
swinging through the area. The system on Monday and the
accompanying surface front are not ushering in a notably cooler
airmass, highs Tue-Fri remain in the 60s/70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 610 PM CDT Fri May 3 2024

Deteriorating conditions are expected at both terminals this
evening as a line of thunderstorms approaches from the west.
Expect the main line to reach KEAR around 04/02Z and KGRI around
04/03Z...with MVFR CIGS and VSBYS along with heavy rain and
some potentially gusty winds. After this line moves through by
04/04-04/05Z...CIGS will lower further along with lighter
precipitation and gusty northerly winds in the wake of the cold
front. These lower CIGS will linger through around daybreak
Saturday...with clear skies expected by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, May 3, 2:01 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
301 PM CDT Fri May 3 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Fri May 3 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A line of thunderstorms is expected to push east across the entire
outlook area this evening and tonight. Some storms may be strong
to severe, mainly between 8 PM and 2 AM. The primary hazards would
be wind gusts near 60 MPH and hail near the size of half dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday and Monday night will bring the next best chance for
widespread thunderstorms to the entire outlook area, and again
some will have the potential to be severe. The best chances for
severe weather looks to be mid-afternoon through the evening
hours. Large hail, damaging wind gusts, and isolated tornadoes
will all be possible.

Tuesday and Thursday, spotty, low confidence thunderstorm chances
remain in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 11 hail, 7 tornado. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
May 3, 6:58 PM CST
Where
Furnas County, 4.87 mi N of Cambridge
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.350, -100.160

A wind gust of 62 MPH was measured by a handheld anemometer.

Hail, Gosper

When
May 3, 7:28 PM CST
Where
Gosper County, 1.26 mi WSW of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -99.870

Hail, Gosper

When
May 3, 7:30 PM CST
Where
Gosper County, 4.6 mi NW of Elwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.640, -99.920

Hail, Gosper

When
May 3, 7:34 PM CST
Where
Gosper County, Smithfield
Measured
2 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.580, -99.730

Hail, Phelps

When
May 3, 7:39 PM CST
Where
Phelps County, 0.53 mi W of Bertrand
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
County Official
Coordinates
40.530, -99.640

Hail, Gosper

When
May 3, 7:43 PM CST
Where
Gosper County, 6.12 mi SSW of Smithfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -99.780

Tornado, Phelps

When
May 3, 7:53 PM CST to 7:55 PM CST
Where
Phelps County, 2.28 mi W of Atlanta to 1.8 mi WNW of Atlanta
Rating
EF1
Path length
0.65 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.372, -99.513

A brief tornado touched down near G Road just west of Atlanta. Damage rated as EF1 occurred at this location, primarily to the roof of a home. Resident witnessed the circulation move northeast into an adjacent field. Damage and debris ceased about one-half mile northeast, just south of 728 Road. The estimated peak wind was 100 MPH.

Hail, Phelps

When
May 3, 7:56 PM CST
Where
Phelps County, 0.53 mi E of Loomis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -99.510

Hail, Phelps

When
May 3, 8:05 PM CST to 8:15 PM CST
Where
Phelps County, 0.87 mi SW of Holdrege
Measured
2 in hail
Property damage
$3.0 million
Reported by
Public
Coordinates
40.440, -99.380

Hail ranging in size from quarters to two inches in diameter was reported across Holdrege.

Tornado, Phelps

When
May 3, 8:08 PM CST to 8:21 PM CST
Where
Phelps County, 1.48 mi SSE of Holdrege to 3.49 mi N of Holdrege Arpt
Rating
EF1
Path length
5.27 mi
Path width
850 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.430, -99.360

This tornado developed very close to, or over, the fairgrounds area, then moved north. The most concentrated area of damage occurred between 4th Street and 6th Avenue, between Sherman Street and Lincoln Street, which included snapped wooden poles, an overturned pivot, and varying degrees of damage to manufactured homes. It appears the tornado briefly lifted as it moved north of 6th Avenue, sparing neighborhoods in northeast Holdrege more significant damage, before touching back down in a field just northwest of the intersection of 18th Avenue and Lincoln Street. The tornado reached peak intensity and width near Lincoln Street and 25th Avenue just northeast of Holdrege where significant damage to outbuildings, some newer and well-built, was noted. Damage also occurred to roofs of a few homes. The tornado would go on to overturn numerous pivots and snap a few more power poles as it curved northeast. Damage ceased near the intersection of Q Road and 736 Road, which coincides with substantial weakening of the circulation on radar. The estimated peak wind was 110 MPH.

Tornado, Harlan

When
May 3, 8:09 PM CST to 8:19 PM CST
Where
Harlan County, 4.71 mi W of Ragan to 2.75 mi NE of Ragan
Rating
EF0
Path length
7.05 mi
Path width
500 yd
Continued into
Phelps, Ne (GID)
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
40.307, -99.368

This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.

Tornado, Phelps

When
May 3, 8:11 PM CST to 8:13 PM CST
Where
Phelps County, 0.87 mi NW of Holdrege to 1.48 mi NNE of Holdrege
Rating
EF1
Path length
1.26 mi
Path width
250 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.460, -99.380

A ground survey of the damage, in conjunction with radar and Sentinel satellite imagery, indicate a tornado touched down just north of the golf course on the north side of Holdrege, then moved east and northeast. The majority of the damage occurred shortly after the tornado touched down and included tree damage, overturned pivots, and, most notably, several snapped power poles along Highway 183. This tornado was short lived and appeared to lift just northeast of the intersection of O Road and 734 Road. The estimated peak wind was 110 MPH.

Thunderstorm Wind, Phelps

When
May 3, 8:15 PM CST
Where
Phelps County, 4.34 mi NW of Holdrege
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.500, -99.420

A wind gust of 67 MPH was measured by a mesonet station located five miles north-northwest of Holdrege.

Tornado, Phelps

When
May 3, 8:19 PM CST to 8:20 PM CST
Where
Phelps County, 4.94 mi SSE of Sacramento to 4.9 mi SSE of Sacramento
Rating
EF0
Path length
0.05 mi
Path width
500 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.351, -99.247

This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.

Thunderstorm Wind, Dawson

When
May 3, 8:29 PM CST
Where
Dawson County, 2.09 mi E of Overton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -99.490

A wind gust of 59 MPH was measured by a mesonet station located two miles east-southeast of Overton.

Hail, Kearney

When
May 3, 8:35 PM CST to 8:40 PM CST
Where
Kearney County, 2.14 mi SSW of Axtell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -99.130

Thunderstorm Wind, Phelps

When
May 3, 8:36 PM CST
Where
Phelps County, 7.09 mi NNE of Loomis
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -99.490

A wind gust of 58 MPH was measured by a mesonet station located seven miles north of Loomis.

Thunderstorm Wind, Phelps

When
May 3, 8:45 PM CST
Where
Phelps County, 10.42 mi N of Holdrege
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -99.390

A wind gust of 60 MPH was measured by a mesonet station located eight miles south of Elm Creek.

Hail, Franklin

When
May 3, 8:52 PM CST
Where
Franklin County, 0.53 mi W of Hildreth
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -99.040

Thunderstorm Wind, Buffalo

When
May 3, 8:55 PM CST
Where
Buffalo County, 0.52 mi E of Odessa
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.240

A wind gust of 60 MPH was measured by a mesonet station located one mile east of Odessa.

Thunderstorm Wind, Buffalo

When
May 3, 8:59 PM CST
Where
Buffalo County, 2.32 mi NNW of Glenwood Park
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -99.100

A wind gust of 58 MPH was measured by a mesonet station located three miles east of Riverdale.

Hail, Kearney

When
May 3, 9:00 PM CST
Where
Kearney County, Minden
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.500, -98.950

Thunderstorm Wind, Phelps

When
May 3, 9:00 PM CST
Where
Phelps County, 11.1 mi N of Funk
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -99.230

A wind gust of 62 MPH was measured by a mesonet station located five miles south-southeast of Odessa.

Hail, Franklin

When
May 3, 9:08 PM CST
Where
Franklin County, 4.18 mi N of Macon
Measured
1 in hail
Reported by
Social Media
Coordinates
40.280, -98.960

Thunderstorm Wind, Buffalo

When
May 3, 9:14 PM CST
Where
Buffalo County, 1.25 mi ESE of Glenwood Park
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -99.060

A wind gust of 60 MPH was measured by a mesonet station located three miles north-northeast of Kearney.

Thunderstorm Wind, Buffalo

When
May 3, 9:19 PM CST
Where
Buffalo County, 1.25 mi WNW of Glenwood Park
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -99.100

A wind gust of 68 MPH was measured by a mesonet station located four miles north of Kearney.

Tornado, Webster

When
May 3, 9:51 PM CST to 9:57 PM CST
Where
Webster County, 5.28 mi N of Guide Rock to 7.23 mi SE of Rosemont
Rating
EF0
Path length
4.72 mi
Path width
80 yd
Continued into
Nuckolls, Ne (GID)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.156, -98.336

This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.

Tornado, Nuckolls

When
May 3, 9:57 PM CST to 9:58 PM CST
Where
Nuckolls County, 6.53 mi S of Lawrence to 5.76 mi S of Lawrence
Rating
EF0
Path length
1.12 mi
Path width
80 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.206, -98.274

This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.

Thunderstorm Wind, Kearney

When
May 3, 9:58 PM CST
Where
Kearney County, 1.38 mi N of Norman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.500, -98.780

A wind gust o63 MPH was measured by a mesonet station located two miles north-northeast of Norman.

Thunderstorm Wind, Hall

When
May 3, 10:00 PM CST
Where
Hall County, 0.52 mi E of (Gri)grand Is Rgnl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.310

A wind gust of 65 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Adams

When
May 3, 10:07 PM CST
Where
Adams County, 2.14 mi NNW of Hastings
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.610, -98.390

A wind gust of 64 MPH was measured by a mesonet station located two miles north of Hastings.

Thunderstorm Wind, Nuckolls

When
May 3, 10:10 PM CST
Where
Nuckolls County, 3.45 mi S of Nelson
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.150, -98.070

Wind gusts estimated to be near 65 MPH resulted in a truck and livestock trailer being tipped over at the junction of Highway 136 and Highway 14.

Thunderstorm Wind, Hall

When
May 3, 10:15 PM CST
Where
Hall County, 0.52 mi E of Doniphan
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.770, -98.360

Wind gusts were estimated to be 60 to 65 MPH.

Thunderstorm Wind, Clay

When
May 3, 10:16 PM CST
Where
Clay County, 0.53 mi W of Deweese
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.350, -98.140

Wind gusts estimated to be near 60 MPH combined with heavy rain resulted in near-zero visibility.

Thunderstorm Wind, Hall

When
May 3, 10:18 PM CST
Where
Hall County, 0.52 mi E of (Gri)grand Is Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.310

A wind gust of 58 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Nuckolls

When
May 3, 10:30 PM CST
Where
Nuckolls County, 6.3 mi ENE of Angus
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.330, -97.880

A wind gust of 79 MPH was measured by a mesonet station located four miles west-northwest of Davenport.

Thunderstorm Wind, Merrick

When
May 3, 10:35 PM CST
Where
Merrick County, 2.5 mi ENE of Worms
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.120, -98.180

Wind gusts estimated to be near 65 MPH resulted in some power pole damage four miles west of Archer. Power outages were also reported in the Central City and Palmer areas.

Thunderstorm Wind, Hamilton

When
May 3, 10:53 PM CST
Where
Hamilton County, 3.18 mi SSW of Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.960, -98.030

Wind gusts were estimated to be near 60 MPH in Marquette.

Thunderstorm Wind, Thayer

When
May 3, 11:07 PM CST
Where
Thayer County, 2.1 mi SE of Carleton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -97.640

A wind gust of 67 MPH was measured by a mesonet station located two miles southeast of Carleton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177669, 1177670, 1177671, 1177672, 1177673, 1177674, 1178139, 1177686, 1177688, 1178145, 1178140, 1178144, 1177693, 1178141, 1177694, 1177695, 1177696, 1177697, 1177698, 1177699, 1177700, 1177701, 1177702, 1178120, 1178122, 1178123, 1178142, 1178143, 1178124, 1178127, 1178130, 1178131, 1178132, 1178133, 1178134, 1178135, 1178136, 1178137, 1178138.